Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Orencia Side Effect

03/10/2009

Question:

I have had a high white blood count since I started Orencia 6 months ago. Have there been any reports or studies that have shown a high white blood count as a side effect of Orencia?

Answer:

High white blood cell count is not a side effect that I would routinely anticipate due to abatacept (Orencia). In the clinical trials of abatacept in the treatment of Rheumatoid Arthritis (RA) there was no increase in that rate of malignancies or marrow-based blood disorders in patients treated with abatacept as compared to patients treated with placebo.

One possible cause of an elevated white blood cell (WBC) count in patients with RA is the concurrent use of corticosteroids such as Prednisone. An increase in WBC count is not uncommon due steroid use. Additionally, some physicians will intravenous steroids immediately prior to abatacept infusions with the goal of decreasing the risk of infusion reactions. 

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University